med Bag   Ask Our Hepatitis Experts Questions About-HCV  
Back grey_arrow_rt.gif
Are these considered significant increases and ones that are causing liver damage?
Dear Dr. Rodriguez,
Although I don't have hepatitis, if you could answer this, I would greatly appreciate it. I was talking Lipitor, 10mg. daily, for high cholesterol. It lowered it quite a bit for several years, but my dr. and I felt that increasing it to 20mg. was reasonable, to especially to lower my LDL more, which it has. I just had bloodwork done for my liver after being on this dose for 3 months, and 3 of my liver enzymes were elevated. Although, my alkaline phosphatase has always been high and past the high range for many years, and more than one doctor has said it could be normal for me and not to worry about it.
But now, in addition to the alk. phos. being a just a little high (156 on a 25-150 scale), both my AST (SGOT) and my ALT (SGPT) have a value of 52 on a 0-40 scale. I will talk to my dr., but am anxious to know your opinion as well:: are these considered significant increases and ones that are causing liver damage? and do you think going back to 10mg of lipitor is ind
  Dr Rodriguez Writes-  
The reason for the enzyme elevations,may be many things,including drug toxicity.The only way to document that is related to the Lipitor,is to discontinue the drug,see if tests go back to normal,and then rechallenge with the drug again.We do not recommend usually, to continue the drug if the causality is confirmed,even in lower doses,because the damage can worsen with exposure.Given that,you need to be sure that you do not have any other hepatic problem,specially if you had previous alkaline phosphatase elevation.You need to exclude other diseases as PBC,(primary biliary cirrhosis),autoimmune diseases and metabolic problems.A very common cause of enzyme alterations,in lipidemias is fat deposition in the liver.Fatty liver can be a benign process,but in some cases can be related to hepatitis,(steatohepatitis) and eventually cause liver damage. I advise you to go to your Phisician and have a complete work up,and document if Lipitor is the cause of the alterations.
  Dr. Rodriguez      
  med Bag Ask Our Experts   icon_envelope.gif Answers